Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS Quad Cities, IA

August 11, 2003McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2003, 1:52 PM CDT for McDonough County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 1:52 PM CDT (18:52 UTC)
Expired
Aug 11, 2003, 2:30 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 111852
SVRDVN
ILC109-111930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 145 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CENTRAL
  MCDONOUGH COUNTY...OR 4 MILES SOUTH OF MACOMB...MOVING SOUTHWEST AT
  10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  FANDON BY 155 PM CDT.

AT 145 PM CDT A TRAINED SPOTTER REPORTED...A HUGE TREE DOWN 5 MILES 
SOUTHWEST OF MACOMB.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4041 9065 4042 9071 4028 9084 4028 9064

$$

SF

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:42 AM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 3:42 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT MON AUG 11 2003

SHORT TERM FORECAST CHALLENGE IS POPS TODAY AS VORT LOBES ROTATING
AROUND OHIO VALLEY UPPER LOW IMPACT AREA. WATER VAPOR IMAGERY SHOWS
VORT MAX PUSHING INTO EAST CENTRAL IA THAT HAS IGNITED SHOWERS AND
FEW TSRA OVER SOUTH CENTRAL IA ALONG BOUNDARY LEFT OVER FROM TSRA
COMPLEX AT EDGE OF MAIN MID LEVEL LOBE NOW PUSHING INTO SOUTHEAST
KS. HAVE PLACE ISOLATED WORDING FOR MORNING TO ACCOUNT FOR THIS
ACTIVITY ALONG FAR SOUTHWEST CWA BORDER...WHICH SHOULD END AROUND
SUNRISE. NEXT UPSTREAM SHORTWAVE SEEN MOVING INTO NORTHERN MN AND
LAKE SUPERIOR REACHES NORTHERN CWA BY 00Z. THIS TIMING WILL BRING
BEST TSRA CHANCES TO MAINLY AREAS SOUTH OF I-80...WHERE ASSOCIATED
CVA WILL ARRIVE DURING PEAK HEATING. EXPECTED COVERAGE IN LINE WITH
LOWER GUIDANCE VALUES OF 30 PERCENT. REDUCED AREAS TO NORTH TO 20
PERCENT WITH CHANCES KEPT IN MORNING FOR ANY LINGERING SHOWERS THAT
MAY DRIFT IN FROM SOUTHERN WI OVERNIGHT CONVECTION.

OHIO VALLEY UPPER LOW RETROGRADES SOUTHWEST TO TX BY MID WEEK WITH
UPPER RIDGE SHEARING NORTHEAST INTO NORTHERN PLAINS. HIGH DEVELOPING
OVER GREAT LAKES RESULTS IN DEEP NORTHEAST TO EAST LOW LEVEL FLOW
OVER FORECAST AREA TUESDAY AND WEDNESDAY. MODERATE AFTERNOON
INSTABILITY...COMBINED WITH VORT MAX IN MID LEVEL NORTHEAST FLOW AND
H85 MOISTURE GRADIENT SHOULD LEAD TO CONVECTION ALONG LAKE BOUNDARY
TUESDAY...WHICH MAY DRIFT SOUTHWEST ACROSS FAR SOUTHEAST ZONES LATE
AFTERNOON INTO EARLY EVENING AND THUS INTRODUCED ISOLATED POPS
THERE. SIMILAR SITUATION WEDNESDAY...BUT WITH WEAKER MID LEVEL
FORCING...LEFT OUT OF GRIDS AND ZONES FOR NOW. BY END OF
WEEK...UPPER RIDGE WILL BE NEARLY OVERHEAD TO SUPPORT HIGHS BACK IN
UPPER 80S. MEDIUM RANGE GUIDANCE SUGGESTS STRONG SHORTWAVE TO
FLATTEN RIDGE OVER WEEKEND...BUT SIGNIFICANT TIMING DIFFERENCES
REMAIN. REMOVED FRIDAY POPS...BUT KEPT POPS THROUGH WEEKEND WITH
SUNDAY STILL LOOKING TO HAVE BEST CHANCE OF MUCH NEEDED RAIN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Aug 11, 4:49 AM CDT, 9 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. AN UPPER
LEVEL DISTURBANCE MOVING SOUTH ACROSS THE AREA WILL TRIGGER SHOWERS
AND THUNDERSTORMS WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 80
AFTER 3 PM. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS DUE TO SLOW
STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Local storm report, Aug 11, 1:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    5 SW MACOMB               IL   WIND DAMAGE
08/11/03   MCDONOUGH                      LARGE MAPLE TREE BLOWN
                                          DOWN.   ALSO REPORTED
                                          PEA SIZE HAIL. REPORTED
                                          BY STORM SPOTTER.

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.